Maryland, 2003

Flash Flood in Maryland, May 24 to 25, 2003

May 24 to 25, 2003 · NWS LWX · 1 event in 1 county or zone

An area of thunderstorms moved through Frederick County during the late evening of the 24th and the early morning hours of the 25th. 5 inches of rain caused many roads to be flooded, including routes 15, 85, and 355.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of thunderstorms moved through Frederick County during the late evening of the 24th and the early morning hours of the 25th. An estimated 1.5 inches of rain caused many roads to be flooded, including routes 15, 85, and 355.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 24, 9:45 PM EST, 1 hour earlier.

Area forecast discussion, May 24, 9:45 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1045 PM EDT SAT MAY 24 2003

SHRA/TSRA STILL ARND. WILL UPDATE ALL ZONES FROM DC NORTHWARD TO
INCLUDE PRECIP MENTION.

RADAR IS DOWN. PART ON ORDER...BUT SYSTEM WILL LIKELY BE OUT OF
SERVICE THROUGH AT LEAST SUNDAY MORNING.

RDH

PREV DISC...
-----------------------------------------------------------
CONVECTION OVR NWRN ZONES REFUSING TO DIE. SFC HTG IN THE W THIS
AFTN PROVIDED ENOUGH INSTAB TO GENERATE SHRA/TSRA ALG STNRY FNT.
18Z GFS ALSO SHOWING SOME WEAK S/W ENERGY PASSING THROUGH THIS
EVENING...HELPING TO KEEP ACTIVITY GOING. ORIENTATION OF ECHOES IS A
LTL DISCOMFORTING. CELLS ARE TRAINING NELY. WILL HAVE TO MONITOR FOR
FLOODING. STREAMS ARE HIGH AND THE SOIL IS MOIST. HOPEFULLY WITH
LOSS OF DAYTIME HTG THINGS WILL BEGIN TO SIMMER DOWN.

WILL EXTENDED EVENING POPS A LTL LONGER WHERE RAINS ARE STILL
FALLING.

GFS ALSO HINTS AT SOME REDEVELOPMENT OF ACTIVITY SERN ZONES IN THE
MORNING. WILL REMOVE MENTION OF AFTN TIMING THERE...BUT WILL LET MID
SHIFT DECIDE IF HIER POPS ARE NEEDED.

ALLS QUIET ON THE MARINE SIDE. AIRPORTS LIKELY TO EXPERIENCE VSBY
REDUCTIONS OVERNIGHT DUE TO FOG.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 24, 9:30 AM EST, 13 hours 15 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-250900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Frederick

When
May 24, 10:45 PM EST to May 25, 2:00 AM EST
Where
Frederick County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Many roads were closed by flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370093.